Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 260, NWS Dodge City, KS

August 23, 2016Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 2016, 6:25 PM CDT for Pratt County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2016, 6:25 PM CDT (23:25 UTC)
Expired
Aug 23, 2016, 7:15 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pratt County, KS

The radar

The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:25 PM CDTHAIL 1.54 E Pratt, KSTHIS IS A CORRECTION OF A PREVIOUS REPORT FROM 4 SOUTH OF PRATT.
Aug 23, 6:31 PM CDTHAIL 14 E Pratt, KS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

841 
WUUS53 KDDC 232325
SVRDDC
KSC151-240015-
/O.NEW.KDDC.SV.W.0260.160823T2325Z-160824T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
625 PM CDT TUE AUG 23 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES EAST OF
  PRATT...MOVING NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRATT...PRESTON...NATRONA...CAIRO AND PRATT COUNTY LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3757 9866 3767 9877 3783 9855 3782 9846
      3760 9847
TIME...MOT...LOC 2325Z 234DEG 19KT 3764 9867 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
3 follow-up statements
024 
WWUS53 KDDC 232329
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
629 PM CDT TUE AUG 23 2016

KSC151-240015-
/O.CON.KDDC.SV.W.0260.000000T0000Z-160824T0015Z/
PRATT KS-
629 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN PRATT COUNTY...

AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
NATRONA...OR 5 MILES EAST OF PRATT...MOVING NORTHEAST AT 20 MPH.

HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRESTON...NATRONA AND CAIRO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3760 9865 3770 9873 3783 9855 3782 9846
      3761 9847
TIME...MOT...LOC 2329Z 234DEG 19KT 3765 9865 

HAIL...1.50IN
WIND...60MPH
 
$$

HOVORKA
262 
WWUS53 KDDC 232344
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
644 PM CDT TUE AUG 23 2016

KSC151-240015-
/O.CON.KDDC.SV.W.0260.000000T0000Z-160824T0015Z/
PRATT KS-
644 PM CDT TUE AUG 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN PRATT COUNTY...

AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
CAIRO...OR 9 MILES EAST OF PRATT...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PRESTON AND CAIRO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3763 9859 3772 9865 3782 9846 3761 9847
TIME...MOT...LOC 2344Z 234DEG 19KT 3770 9857 

HAIL...1.00IN
WIND...60MPH
 
$$

HOVORKA
036 
WWUS53 KDDC 240009
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT TUE AUG 23 2016

KSC151-240019-
/O.EXP.KDDC.SV.W.0260.000000T0000Z-160824T0015Z/
PRATT KS-
709 PM CDT TUE AUG 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PRATT COUNTY WILL
EXPIRE AT 715 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3763 9859 3772 9865 3782 9846 3761 9847
TIME...MOT...LOC 0008Z 234DEG 19KT 3770 9857 

$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:44 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 23, 3:44 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
344 PM CDT TUE AUG 23 2016

...Updated synopsis, short term and long term discussions...

.SYNOPSIS...
Issued at 343 PM CDT Tue Aug 23 2016

A broad, weak upper level trough was in place over the mountains and
western states today while an upper level ridge extended from the upper
Midwest into the Deep South. Between these features, southwesterly flow
aloft was over the northern and central Plains states. Weak disturbances
embedded in the flow were located over Nebraska. At the surface, a cold
front extended south across the Dakotas into far northwest Nebraska
and then westward across Wyoming. A low pressure trough extended south
from the front across western portions of Nebraska and Kansas.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 343 PM CDT Tue Aug 23 2016

Abundant low level moisture returned to central and western portions
of Kansas overnight with mid to upper 60s dewpoints across the region.
Drier air was working its way back into southwest Kansas behind the
surface trough. By early afternoon the best low level moisture convergence
was setting up along a Coldwater to St John corridor. Visible satellite
imagery shows cumulus increasing in this area. Short term mesoscale
models have been consistenly focusing on convective initiation over
south central Kansas between 21-22z along the axis of better low level
moisture. Have bumped up pops across the south central zones late this
afternoon. Storms that develop should move fairly quickly off to the
east by early evening given the mean wind direction and speed over
the area.

The weak disturbance over the Four Corners region will move out into
the central High Plains later tonight. The models are hinting at some
shower activity moving out into west central Kansas overnight which
could continue into north central and northwest Kansas later tonight
and Wednesday morning. With that in mind, will keep some slight chance
pops going in my northwest zones overnight.

On Wednesday, the cold front slides farther south across western
Kansas. There could be a few lingering showers and thunderstorms
across the northern portions of the area along I-70 in the morning.
Showers and thunderstorms will increase during the afternoon hours
as the shortwave trough to the west moves out and interacts with the
frontal boundary. Temperatures on Wednesday will be a little
cooler than today across southwest and the area given increasing
cloud cover and the location of the front.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 343 PM CDT Tue Aug 23 2016

The shortwave is progged to move out over western Kansas Wednesday
evening. Thunderstorms should become a little more numerous along
the front into the evening hours. Precipitation may linger through
much of the night as upward vertical motion is enhanced over the
area by the right entrance region of an 80-90 knot upper level
jet. The front gradually slides farther south into southeast Kansas
and Oklahoma on Thursday. Will maintain some chance pops especially
across central/south central Kansas closer to the front.

An unsettled pattern appears to be in the works through the weekend.
A general trend in upper level southwesterly flow continues from
the southwestern U.S. A shortwave trough tracks east out of the
northern Rockies into the northern Plains on Saturday. This will
push anothern cold front down into the central High Plains Saturday
evening. Behind this system, upper level ridging builds into the
first part of next week. The models show a weak upper disturbance
slowly meandering across Kansas around Monday and Tuesday which, if
it pans out, could keep precip chances up through early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1204 PM CDT Tue Aug 23 2016

Widely scattered thunderstorms are expected to develop after 21z
mainly over south central sections of Kansas. These storms should
stay east of the Dodge City and Hays terminals. There will be a
slight chance for thunderstorms over west central and parts of
southwest Kansas later tonight. There is some potential for these
to impact the Garden City terminal. Probabilities are low enough
at this time to preclude mentioning in the GCK TAF but this will
need to be monitored.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  88  61  78 /  20  40  50  40
GCK  65  83  59  77 /  20  30  40  30
EHA  64  84  59  76 /  20  40  50  30
LBL  67  87  60  77 /  10  40  50  30
HYS  68  82  59  76 /  20  40  50  20
P28  73  93  67  82 /  30  50  60  50

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
Hazardous weather outlook, Aug 23, 4:08 AM CDT, 14 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
408 AM CDT TUE AUG 23 2016

KSZ030-031-043>046-061>066-074>081-084>090-241000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
408 AM CDT TUE AUG 23 2016 /308 AM MDT TUE AUG 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...SOME STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE FORECAST
TO DEVELOP BY MID TO LATE AFTERNOON, MAINLY EAST OF DODGE CITY,
FROM NEAR ASHLAND. GREENSBURG, LARNED, AND HAYS, AND EAST, INTO
THE EARLY EVENING. LARGE HAIL FROM DIME TO QUARTER SIZE, AND
DAMAGING WINDS OF 50 TO 65 MPH ARE THE MAIN HAZARDS.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE
FORECAST INTO MONDAY, WITH STRONG TO POSSIBLY SEVERE STORMS ON
WEDNESDAY AND THURSDAY.

HAZARDS WEATHER RISK...

  WEDNESDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

In the hours before

Special weather statement, Aug 23, 6:08 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
608 PM CDT TUE AUG 23 2016

KSZ081-240015-
PRATT KS-
608 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PRATT COUNTY UNTIL 715 PM
CDT...

AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHWEST OF PRATT...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA...PRESTON...NATRONA...CAIRO...PRATT REGIONAL AIRPORT AND
PRATT COUNTY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DODGE CITY.

&&

LAT...LON 3751 9881 3763 9887 3781 9862 3781 9846
      3760 9847
TIME...MOT...LOC 2308Z 236DEG 22KT 3759 9877

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:08 PM CDTSpecial Weather StatementDDCPratt67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.